MAUDE Adverse Event Report: PHYSIO-CONTROL, INC. - 3015876 BIPHASIC LIFEPAK® 500 AUTOMATED EXTERNAL DEFIBRILLATOR; AUTOMATED EXTERNAL DEFIBRILLATORS (NON-WEARABLE)

PHYSIO-CONTROL, INC. - 3015876 BIPHASIC LIFEPAK® 500 AUTOMATED EXTERNAL DEFIBRILLATOR; AUTOMATED EXTERNAL DEFIBRILLATORS (NON-WEARABLE)
Catalog Number 99401-000840
Medical Device Problem Code Connection Problem (2900)
Health Effect - Clinical Code Death (1802)
Date of Event 01/09/2019
Type of Reportable Event Death
Additional Manufacturer Narrative
(b)(4).The customer advised physio-control that they performed several tests on this device and observed that it was operating normally without any issues.The device has been returned to service.Physio-control performed a clinical review of the event and concluded that it is unknown whether the device contributed to the outcome of the patient or not as there is no electronic device download from the event to indicate whether the patient's rhythm was shockable.There was also use error as the user failed to adequately prep the patient's skin prior to applying the defibrillation electrodes.The device was not returned to physio-control for evaluation.The cause of the reported issue could not be determined.Device not evaluated by manufacturer.
 
Event or Problem Description
The customer contacted physio-control to report that their device continuously gave a ¿connect electrodes¿ message and was unable to analyze the patient rhythm.The device was being used on a patient and they had physio-control branded defibrillation electrodes connected to the patient.There was a 12-15 minute delay before ems personnel arrived on the scene with a back-up device.As a result, defibrillation therapy would not have been available, if it was needed.The ems personnel believe the issue was caused by the patient's hairy chest, profuse sweating, and a lack of skin prep performed by the initial responders.Over 30 minutes of cpr was performed on the patient during the event.The ems personnel shaved the patient's chest when they arrived, performed additional skin prep, and were able to get a patient connection and rhythm.The back up device indicated no shock advised.The patient is deceased.The customer doesn't know if the device use contributed to the outcome of the patient since they were unable to analyze the patient's rhythm for 12-15 minutes during the event.

Brand Name
BIPHASIC LIFEPAK® 500 AUTOMATED EXTERNAL DEFIBRILLATOR
Common Device Name
AUTOMATED EXTERNAL DEFIBRILLATORS (NON-WEARABLE)
Manufacturer (Section D)
PHYSIO-CONTROL, INC. - 3015876
11811 willows road ne
redmond WA 98052
MDR Report Key8291397
Report Number0003015876-2019-00167
Device Sequence Number1947309
Product Code MKJ
UDI-Device Identifier00721902655203
UDI-Public00721902655203
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K052057
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 01/30/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number99401-000840
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/09/2019
Initial Report FDA Received Date01/30/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age20 YR
Patient Weight109